Thunderstorm Wind, Herkimer
- When
- May 1, 2:56 PM EST
- Where
- Herkimer County, Old Forge
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.717, -74.983
A line of thunderstorms, developing ahead of a cold front on the evening of May 1, moved into the the Adirondacks and Mohawk Valley from the western portion of New York. The storms interacted with a strong low level jet and as a result, some of the cells produced severe weather, in the form of strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of thunderstorms, developing ahead of a cold front on the evening of May 1, moved into the the Adirondacks and Mohawk Valley from the western portion of New York. The storms interacted with a strong low level jet and as a result, some of the cells produced severe weather, in the form of strong winds. The most significant wind damage came with a storm that moved across Montgomery County. This storm briefly spawned an F0 tornado near Tribes Hill, with winds estimated between 60 and 70 mph, at 520 PM. An eyewitness indicated that a visible twister took the tops off several pine trees in his yard as it moved east. The twister then turned to the north and damaged a nearby home, taking shingles off the roof and competely destroying the deck awning on the house. The tornado was only about 10 yards wide and the swath was about 50 yards in length. Five minutes later, the same storm produced a microburst in the town of Amsterdam, as another eyewitness reported hearing howling winds which collapsed a small garage. The wind with this downburst was estimated between 60 and 80 mph. Also in Montgomery County, numerous trees and wires were blown down in the towns of Nelliston and Canajoharie. At nearly the same time, this line of storms in Johnstown, Fulton County, was producing wind gusts strong enough to blow the roof off a porch and garage on Rt. 67 near the Johnstown Airport. Scattered wind damage was reported in Herkimer County. A wire was blown down along Rt. 28 in Old Forge and shingles were blown off a home 4 miles south of Mohawk. In the town of Mohawk, a barn was completely destroyed. Over an hour later, a second storm brought more trees and wires down in the towns of West Winfield and Columbia Center. In Hamilton County, trees and wires came down on Rt. 28 at Long Lake Inlet. Finally, in Warren County, a tree was blown onto a car in Chestertown, damaging the vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 1, 1:55 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT THU MAY 1 2003
.DISC...SVR TSTM WATCH 197 FOR NWRN SXNS CWA EXPIRED AT 7 PM EDT.
SVR TSTM WATCH 201 FOR ERN NY & VT WILL EXPIRE AT 9 PM EDT.
NEW ZONE BOUNDARIES ARE NOW IN EFFECT ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND. THE FOLLOWING COUNTIES WERE SPLIT:
FULTON (NY) WARREN(NY) WASHINGTON(NY)
WINDHAM(VT) BERKSHIRE(MA) LITCHFIELD(CT)
LINE OF SHWRS/TSTMS STILL MOVING RAPIDLY EWD ACROSS CWA. NOW FROM
CENTRAL VT TTO ERN SRN TIER OF NY. UPDATED ZONES TO REMOVE WATCH #
197 AND BRING 1ST PERIOD UP TO DATE.
.ALY...SVR TSTM WATCH # 201 IN EFFECT TIL 9 PM EDT.
PREV DISC...
INITIAL BATCH OF PRECIP MOVED ACROS RGN THIS MORNING...THEN SUNNY
BREAKS ALLOWED SFC HTG AND GREATER INSTABILITY THIS AFTN.
SVR WX POT...STG H8 JET FM OH VLY TO LK ONT. 45 KT OBSRVD H8 WINDS
AT KILN AND KBUF AT 12Z. CORE OF THIS JET FCST TO RUN UP FM ST
LWRNCE VLY TO MAINE BY 18Z AND FM CAPE COD TO ERN ME BY 00Z. H8
WINDS ACRS FA 35-40 KT RNG FOR AFTN. VRY STG UPR LEVEL JET WL
PROVIDE AREAS OF STG DVRG...BUT CORE OF STG WINDS WAY UP N IN CAN.
AMS ACRS CWA FAIRLY STABLE AT 18Z BUT CONTINUES TO DESTABILIZE THRU
THE AFTN. ETA CAPES 1000-1500 LOOK OVERDONE BASED ON FCST SFC DPS
OF 60-65. MID/UPR 50S MOR REASONABLE. WL HAVE TO WATCH ORGANIZED
CONVECTION FROM ST LWR VLY TO WRN NY ATTM AS IT MOVES EWD.
HYDRO...HEAVIER SHWRS/TSTMS WILL BE ACROSS WRN/NRN SXNS CWA...WITH
BTWN .5 AND 1 INCH PCPN PSBL SOME AREAS. BASIN AVRGS BTWN .25 AND .5
N AND W...LWR ELSW. ALL PCPN ENDING ON SATURDAY WITH GENERALLY DRY
WX FROM LATE SAT ON. THE NEXT STORMS ARRIVE TWD MID WEEK.
.ALY...SEVERE THUNDERSTORM WATCH FOR HERKIMER...HAMILTON...FULTON
AND MONTGOMERY COUNTIES OF NY UNTIL 7 PM EDT...OTRW NONE.
LABCTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-064>066-VTZ013-014- 020945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND TONIGHT. IT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE AREA AND THE MOHAWK VALLEY. SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THOUGH SEVEN...SHOWERS WILL CONTINUE TO BE LIKELY FRIDAY AND FRIDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS THE SOUTHERN PART OF THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DAYS TWO THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
NYZ032-011945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 314 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 314 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER TURIN...OR 22 MILES WEST OF OLD FORGE...MOVING EAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... MCKEEVER AT 330 PM EDT... THENDARA AT 335 PM EDT... OLD FORGE AND FIRST LAKE AT 340 PM EDT... EAGLE BAY AT 345 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR EASTERN NEW YORK.
The national radar mosaic for the moment the first event began.
11 thunderstorm wind, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351717, 5351814, 5351718, 5351720, 5351719, 5351724, 5351725, 5351812, 5351721, 5351813, 5351722, 5351723.